Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 122, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 9, 2003, 8:57 PM EDT for Sampson County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 8:57 PM EDT (00:57 UTC)
- Expired
- Jul 9, 2003, 9:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2709 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 100057 SVRRAH NCC163-100130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 856 PM EDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 930 PM EDT * AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF HOBBTON...OR ABOUT 10 MILES NORTHEAST OF CLINTON...MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES...AND MOBILE HOMES. LAT...LON 3523 7829 3518 7856 3485 7823 3514 7811 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:20 PM EDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 9, 3:20 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EDT WED JUL 9 2003 LITTLE CHANGE TO FORECAST WITH EXCEPTION OF TONIGHT WHERE PLACING COVERAGE OF SHOWERS A CHALLENGE. SOUTHERN PORTION OF VIRGINIA LINE HAS BECOME EAST-WEST AS EXPECTED WITH MOST OF THE SUPPORT ENERGY FORECAST TO MOVE DUE EAST ACROSS VIRGINIA. HOWEVER SOME SLIPPAGE TO THE SOUTH STILL NOTED AND SOUTHERN REACH A PROBLEM. A SMALL CLUSTER OF CELLS IN OUR SOUTHEAST... OTHERWISE ACTIVITY SHOULD BE NIL TO ISOLATED. THINKING NOW TO EXTEND EVENING POPS TO THE TRIAD AND ACROSS THE NORTH MOST COUNTIES... BUT SUBJECT TO LAST MINUTE CHANGES. NO CHANGE TO TEMPERATURES. MODELS CONTINUE TO HOLD OUT FOR A SLIGHT DIP IN AFTERNOON HIGHS AS MOISTURE INCREASES OVER THE STATE. POTENTIAL FOR SEVERE WEATHER ON THE INCREASE FOR THURSDAY AND ESPECIALLY FRIDAY AS POTENTIAL ENERGY IN THE AIR MASS BECOMES MORE LIKELY TO FIND A RELEASE. CAP ON THE GREENSBORO SOUNDING WILL BE A THING OF THE PAST. CLIMATOLOGICAL AFTERNOON AND EVENING THUNDERSTORMS AFTER SUNDAY NIGHT WITH TEMPERATURES CLOSE TO NORMAL. .RAH...NONE. RLH
Hazardous weather outlook, Jul 9, 4:32 AM EDT, 16 hours 25 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 432 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO 100 TO 104 THIS AFTERNOON AND BRIEFLY 105 TO 107 IN THE COASTAL PLAIN...NORTHEAST PIEDMONT... AND SANDHILLS TO THE SOUTHERN PIEDMONT. PRECAUTIONS WILL BE NEEDED TO AVOID HEAT STRESS AND HEAT RELATED MALADIES. .DAYS TWO THROUGH SEVEN... THE POTENTIAL FOR LATE DAY THUNDERSTORMS WILL INCREASE THURSDAY AND WILL BECOME MOST NUMEROUS ON FRIDAY. LIGHTNING WILL POSE THE MOST FREQUENT HAZARD. THE THREAT OF STRONG WINDS... HAIL...AND LOCALLY HEAVY RAIN FROM THUNDERSTORMS MAY INCREASE FOR THE STORMS ON FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT OTHER TIMES DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RFG
In the hours before
Special weather statement, Jul 9, 5:41 PM EDT, 3 hours 16 minutes before
NCZ024>026-040-041-092245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 541 PM EDT WED JUL 9 2003 THUNDERSTORMS WITH STRONG GUSTY WINDS WILL CROSS THE TRIANGLE AREA THROUGH 645 PM. IN SOME CASES...THE STRONG GUSTY WINDS WILL PROCEED THE STORM BY AS MUCH AS 15 MINUTES. WIND GUSTS AS HIGH AS 45 MPH MAY OCCUR. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WSS
Special weather statement, Jul 9, 7:56 PM EDT, 1 hour 1 minute before
NCZ011-026>028-038>041-100015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 756 PM EDT WED JUL 9 2003 ...SEVERE THUNDERSTORM WATCH 703 HAS BEEN CANCELED FOR PARTS OF THE NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN... THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH 703... HALIFAX... EDGECOMBE... NASH... FRANKLIN... WAKE... CHATHAM... RANDOLPH AND DAVIDSON. THE SEVERE THUNDERSTORMS WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES... WILSON... JOHNSTON... WAYNE... LEE... MOORE... MONTGOMERY AND STANLY. WSS
Local storm report, Jul 9, 7:57 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
0757 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 3 SW BURLINGTON NC WIND DAMAGE
07/09/03 ALAMANCE TREES DOWN SOUTH OF I-85
AT EXIT 141
GIHLocal storm report, Jul 9, 8:05 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
805 PM EDT WED JUL 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM BONLEE NC WIND DAMAGE
07/09/03 CHATHAM TREES DOWN IN BONLEE AND
BENNETT
0645 PM NASHVILLE NC WIND DAMAGE
07/09/03 NASH TREE DOWN JUST SW OF
NASHVILLELocal storm report, Jul 9, 8:13 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
813 PM EDT WED JUL 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM COATS CROSSROADS NC .75 INCH HAIL
07/09/03 JOHNSTON OCCURRED JUST NORTH OF
COATS CROSSROADSLocal storm report, Jul 9, 8:23 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
823 PM EDT WED JUL 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM MCGEE CROSSROADS NC WIND DAMAGE
07/09/03 JOHNSON TREES DOWNThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:22 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson | 23 min |
| Jul 9, 8:40 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 20 min |
| Jul 9, 9:08 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 37 min |
| Jul 10, 4:49 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 26 min |
| Jul 10, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 37 min |
| Jul 10, 5:28 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 32 min |
| Jul 10, 5:31 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 29 min |
| Jul 10, 5:55 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 35 min |
| Jul 10, 6:01 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 14 min |
| Jul 10, 6:30 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash | 45 min |
| Jul 10, 6:49 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 26 min |
| Jul 10, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 24 min |
| Jul 10, 7:03 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 12 min |
| Jul 10, 7:04 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 11 min |
| Jul 10, 7:12 PM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.